Tennessee, 2009

Damaging Wind in Tennessee, August 12, 2009

August 12, 2009 · NWS MRX · 1 event in 1 county or zone

A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon hours. Storm reports contained damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon hours. Storm reports contained damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 6:55 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 12, 6:55 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT WED AUG 12 2009

.AVIATION...ISOLATED LATE AFTERNOON AND EVENING CONVECTION STILL
LINGERING ABOUT AREA...ALTHOUGH SEEMS TO BE DYING OUT AROUND
NORTHEAST TN AND SOUTHWEST VA. KEPT VICINITY THUNDERSTORMS AND CB IN
TAFS FOR TYS AND CHA AS CONVECTION IS STILL ONGOING. FOG LOOKS TO BE
FAVORABLE FOR TRI AS SKIES WILL CLEAR AND RECENT PRECIP WILL AID IN
MOISTURE CONCENTRATION...SO WENT WITH IFR CONDITIONS THERE FOR LATE
TONIGHT. A DRIER AIR MASS TONIGHT SHOULD KEEP FOG VISIBILITIES AT
TYS IN THE MVFR RANGE...AND WILL NOT MENTION FOG AT CHA SINCE
RAINFALL HAS BEEN MINIMAL THERE TODAY.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

JCG/DMG
Hazardous weather outlook, Aug 12, 4:00 AM EST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT WED AUG 12 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT WED AUG 12 2009 /400 AM CDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 5:01 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
601 PM EDT WED AUG 12 2009

TNZ035-036-067>069-071-122300-
ANDERSON-KNOX-LOUDON-MORGAN-NW BLOUNT-ROANE-
601 PM EDT WED AUG 12 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...BLOUNT...
KNOX...LOUDON...MORGAN AND ROANE COUNTIES...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ISOLATED STRONG THUNDERSTORMS NEAR OAK RIDGE...MOVING SOUTH AT 15
MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 12, 6:05 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT WED AUG 12 2009

TNZ067>069-071-086-130000-
KNOX-LOUDON-NORTHWEST MONROE-NW BLOUNT-ROANE-
705 PM EDT WED AUG 12 2009

...AN AREA OF STRONG THUNDERSTORMS WILL BE AFFECTING
BLOUNT...KNOX...LOUDON...MONROE AND ROANE COUNTIES...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR FARRAGUT AND LOUDON...MOVING
SOUTH AT 10 TO 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Special weather statement, Aug 12, 6:34 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT WED AUG 12 2009

TNZ067-068-083>087-100-130030-
BRADLEY-LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-RHEA-ROANE-SOUTHEAST
MONROE-
734 PM EDT WED AUG 12 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...LOUDON...
MCMINN...MEIGS...MONROE...RHEA AND ROANE COUNTIES...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING SOUTH AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Aug 12, 7:09 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT WED AUG 12 2009

TNZ068-083>086-099>101-130115-
BRADLEY-HAMILTON-LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-RHEA-WEST POLK-
809 PM EDT WED AUG 12 2009

...AN AREA OF STRONG THUNDERSTORMS WILL BE AFFECTING NORTHERN
BRADLEY...EASTERN HAMILTON...SOUTHERN LOUDON...MCMINN...SOUTHERN
MEIGS...MONROE...NORTHERN POLK AND RHEA COUNTIES...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR DECATUR...MOVING SOUTH AT 15
MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

The radar

The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
August 12, 7:52 PM EST to 8:00 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.180, -84.870

Law enforcement personnel reported numerous trees...traffic lights and powerlines downed by thunderstorm winds across the northern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192174.